New Mexico, 2016Winter Storm and High Wind in New Mexico, December 24 to 26, 2016
December 24 to 26, 2016 · NWS ABQ · 14 events in 10 counties and zones
The last in a series of storm systems raced New Mexico on Christmas Day. Snow spread into northern and western New Mexico late on Christmas Eve then moved quickly eastward through central New Mexico Christmas morning.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The last in a series of storm systems raced New Mexico on Christmas Day. Snow spread into northern and western New Mexico late on Christmas Eve then moved quickly eastward through central New Mexico Christmas morning. Many folks woke up to a white Christmas with generally light accumulations of fresh snow. The combination of heavy snow in the northern high terrain with strong winds created near blizzard conditions. The Taos Ski Valley weather station at the top of Kachina Peak reported a hurricane force wind gust of 105 mph. Strong winds spread into much of central and eastern New Mexico as colder air filtered into the area Christmas afternoon. Many locations across eastern New Mexico saw sustained winds over 40 mph with gusts up to 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 24, 5:01 PM MST, 3 hours 59 minutes earlier.
Area forecast discussion, Dec 24, 5:01 PM MST, 3 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
501 PM MST Sat Dec 24 2016
.AVIATION...
00Z TAF CYCLE
Higher terrain occasionally obscured. Vigorous but fast moving
upper low/trof over Great Basin/AZ will progress ewd ovr NM next
12-18 hrs. Associated cold frontal band to reach the contdvd
around 03Z and RGV around 06Z. Expect gusty south winds to around
35kt prior to the front, with gusty west winds to around 35kt in
it's wake, as well as a period of MVFR to IFR cigs/vsbys in rain
changing rapidly to snow. In addition, deepening sfc low over ern
CO and strong mt top winds associated with the upper low/trof will
lead to sw-wly wind gusts to 55kt aft 06Z along the central mt
chain and ovr the ern plains.
&&
.PREV DISCUSSION...310 PM MST Sat Dec 24 2016...
.SYNOPSIS...
Rain, snow, high winds, and perhaps a few thunderstorms are
expected over the next 24 hours. A band of precipitation will
quickly move from west to east across the state overnight into
Christmas morning. Several areas across central and western New
Mexico may wake up to a white Christmas, though the potential for
high snow amounts will be mitigated some due to the quick
movement of the band. However, those traveling tonight or
Christmas morning should be cautious of slick and icy roadways.
After much of the precipitation ends, strong to damaging winds
will develop. The strongest winds are expected along and east of
the central mountain chain where gusts near 60 mph are possible.
Wind chills between the teens and 30s will be likely. After
Christmas Day, quieter weather is in store, until late in the week
when another system may impact the state.
&&
.DISCUSSION...
The next 24 hours will be very active. A strong negatively tilted
trough/low will slide east over the Great Basin and Colorado tonight
through Christmas Day. An associated strong frontogenetical band of
precipitation currently shifting east across AZ will move into
western NM this evening. As has been the case in AZ, the
precipitation may begin as rain but will quickly change over to snow
behind the front. Brief heavy snow, blowing snow, and low
visibilities will be likely which will quickly deteriorate travel
conditions. The band will weaken some as it shifts eastward across
the Rio Grande Valley just after midnight and weaken further as it
moves across the eastern NM plains early Christmas morning, though
there still may be travel impacts. Additionally, a few thunderstorms
are not out of the question, particularly ahead of the main band
this evening.
After much of the precipitation wanes tomorrow, strong to damaging
westerly winds will develop across the area. The strongest winds are
expected along and east of the central mountain chain. A 990 mb
surface low over northeast CO combined with 700 mb winds of 40-60kt
are the culprits.
As for the hazards, they are complicated with this dynamic system.
Will leave winter highlights (Winter storm warning, advisories) as
is, except add the east slopes of the Sangre de Cristo Mtns into a
Winter Weather Advisory. Will also upgrade the High Wind Watch to
various warnings/advisories, and add the Sandia/Manzanos. Thus, both
the east slopes of the Sangre de Cristo Mtns and the Sandia/Manzano
Mtns will begin with a winter weather advisory, then will be
converted to a high wind warning at 18z Christmas Day. Later shifts
will need to monitor areas in the Rio Grande Valley if the snow band
persists longer than currently anticipated and adverse travel
impacts become more widespread. Additionally, wind highlights across
the Sangre de Cristo may need to be extended in time Christmas
night.
After the next 24 hours, the weather will be fairly quiet until the
end of next week. Breezy conditions will persist on Monday, but
temperatures will generally warm a few degrees. The warming trend
will continue through Wednesday. On Thursday, a northern stream
system will send down a back door cold front across the plains,
though no precipitation is expected with this front. Late in the
week into the weekend, models are now suggesting that a Baja low
will eject eastward and moisture out ahead of it may allow for
showers to develop as early as Thursday night across the southern
portions of the CWA with potential impacts through Saturday. That
said, the GFS and ECMWF are very far apart with regards to the
details. Stay tuned.
34
&&
.FIRE WEATHER...
Unsettled weather will accompany the Christmas holiday with wintry
precipitation, strong winds, and colder temperatures as an upper
level disturbance and attendant cold front arrive. Excellent
humidity recovery is expected in all zones tonight, despite the
myriad of weather types that will be observed across the forecast
area tonight into the daytime Sunday. As conditions deteriorate and
temperatures cool from west to east, the winds will pick up with
strong to severe gusts early Sunday morning along the central
mountain chain, extending into the plains by late morning and
afternoon. A couple of inches of snow accumulation will be possible
in some central to western zones with several inches expected in the
northern high country of NM. The downsloping westerly winds will
keep temperatures around normal in the eastern plains Sunday
afternoon, but remaining zones will be several degrees below.
Humidity will stay at or above a 30 to 50 percent range for most
zones Sunday afternoon with precipitation waning in the northern
mountains by late afternoon.
Winds will never fully diminish over the central mountain chain of
NM Sunday night, but lower elevations will see a decrease in speeds
with chilly temperatures filling in. Excellent humidity recovery
will be observed in central and western zones Sunday night into
Monday morning, but the eastern plains will generally observe lower
recoveries to only 50 to 60 percent. Otherwise Monday will be
characterized by westerly flow aloft, still strong near and just
east of the central mountain chain where some higher surface/20ft
speeds will be observed.
The westerly flow aloft appears to prevail through much of the
remainder of the week, albeit lighter, with a cut-off low pressure
system remaining over open Pacific waters. This Pacific feature will
stay displaced far enough from NM to allow the westerlies to relax
in speed some while dry and rather tranquil weather persists over
the Land of Enchantment, at least through Thursday. Temperatures
will warm above average until Thursday when a back door cold front
could set the east back below seasonal averages. While temperatures
will rise, mixing heights will not be afforded that luxury and this
will plague the state with poor ventilation and smoke dispersion
through the end of the week.
The evolution and whereabouts of the aforementioned Pacific low are
not exactly known toward the end of the week, but there are
projections that it will move inland and potentially bring some
subtropical moisture for NM by Friday.
52
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM to 6 PM MST Sunday for the following
zones... NMZ522-524-535>537-539.
High Wind Warning from 8 AM to 6 PM MST Sunday for the following
zones... NMZ523-527>534.
Winter Weather Advisory until 11 AM MST Sunday for the following
zones... NMZ503-504-506>509-511-512-515-516-521.
High Wind Warning from 11 AM to 6 PM MST Sunday for the following
zones... NMZ515-521.
Winter Storm Warning until 5 PM MST Sunday for the following
zones... NMZ510-513-514.
High Wind Warning from midnight tonight to 6 PM MST Sunday for the
following zones... NMZ526-540.
&&
Hazardous weather outlook, Dec 24, 5:20 AM MST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 AM MST SAT DEC 24 2016
NMZ501>540-251300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
520 AM MST SAT DEC 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A STRONG PACIFIC COLD FRONT WILL PUSH EAST ACROSS NEW MEXICO
OVERNIGHT...BRINING STRONG WINDS...MUCH COLDER TEMPERATURES AND A
ROUND OF SNOW. WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT
FOR NORTH CENTRAL AND WESTERN PORTIONS OF THE STATE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG TO POTENTIALLY DAMAGING WINDS WILL DEVELOP BEHIND A PACIFIC
COLD FRONT SUNDAY. A HIGH WIND WATCH IS IN EFFECT FOR MUCH OF
EASTERN NEW MEXICO. WINTER STORM WARNINGS AND ADVISORIES ARE IN
EFFECT THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.
11
Winter Storm, San Juan Mountains
- When
- December 24, 9:00 PM MST to December 25, 12:00 PM MST
- Where
- San Juan Mountains forecast zone
- Reported by
- SNOTEL
Snowfall amounts averaged 3 to 7 inches across the higher terrain of eastern Rio Arriba County. Moderate snowfall amounts combined with strong wind gusts of 40 to 50 mph created winter storm conditions from Chama to Tierra Amarilla eastward into the high terrain.
Winter Storm, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- December 24, 10:00 PM MST to December 25, 2:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Reported by
- Public
Snowfall amounts averaged 6 to 12 inches across the higher terrain of Taos County. Heavy snowfall combined with dangerously high winds created blizzard conditions around Taos Ski Valley. Kachina Peak reported a peak wind gust of 105 mph. Ski patrol did not note any significant damage from these high winds.
Winter Storm, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- December 24, 10:00 PM MST to December 25, 2:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- Public
Snowfall amounts averaged 4 to 7 inches across the higher terrain east of Santa Fe. Moderate snowfall amounts combined with strong wind gusts of 40 to 50 mph created winter storm conditions.
High Wind, Southwest Chaves County
- When
- December 25, 11:00 AM MST to 12:00 PM MST
- Where
- Southwest Chaves County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
High Wind, Curry County
- When
- December 25, 11:15 AM MST to 11:45 AM MST
- Where
- Curry County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Wind gust to 58 mph at Cannon Air Force Base.
High Wind, Eastern Lincoln County
- When
- December 25, 11:45 AM MST to 3:15 PM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
Columbia Scientific Balloon Facility Transwestern Pump Station.
High Wind, Curry County
- When
- December 25, 12:00 PM MST to 1:00 PM MST
- Where
- Curry County forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
High Wind, Northeast Highlands
- When
- December 25, 12:30 PM MST to 2:30 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
High Wind, Union County
- When
- December 25, 1:00 PM MST to 2:45 PM MST
- Where
- Union County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
High Wind, Far Northeast Highlands
- When
- December 25, 1:00 PM MST to 2:00 PM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
High Wind, Union County
- When
- December 25, 1:15 PM MST to 1:45 PM MST
- Where
- Union County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
Wind gust to 62 mph near Sedan.
High Wind, Eastern Lincoln County
- When
- December 25, 2:00 PM MST to 3:00 PM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Columbia Scientific Balloon Facility Transwestern Pump Station.
High Wind, Central Highlands
- When
- December 25, 2:45 PM MST to 8:00 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- ASOS
Clines Corners and the Union Pacific Railroad station near Duran reported sustained winds up to 44 mph.
High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- December 25, 3:00 PM MST to December 26, 6:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
The weather station on Kachina Peak at Taos Ski Valley reported wind gusts near 58 mph behind the exiting winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 24 to 25, 20161 death · 3 injured · 8 events
- Winter Weather in South Dakota, December 24 to 25, 201618 events
- High Wind and Strong Wind in Arizona, December 24, 2016$20,000 · 51 kt wind · 2 events
- Winter Storm and Winter Weather in Colorado, December 24 to 26, 20169 events
- Heavy Snow in Arizona, December 24 to 25, 20167 events
- Winter Weather in Iowa, December 24 to 25, 20166 events
- Heavy Snow in Idaho, December 24, 20165 events
- Winter Storm and Winter Weather in Utah, December 24 to 25, 20162 events
- Flooding in Arizona, December 24 to 25, 2016$3,000 · 2 events
- Winter Weather in Pennsylvania, December 24, 20161 event
- Flash Flood in Arizona, December 24, 2016$10,000 · 1 event
- Winter Storm in California, December 24, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664131, 664119, 664132, 664122, 664121, 664129, 664123, 664127, 664124, 664126, 664125, 664128, 664130, 664120.